Aerosol cans of hairspray, spray paint or deodorant can seem like harmless household items. Yet, they also pose a dangerous risk for teens and others who are abusing inhalants to get a quick high. Commonly called “huffing,” inhalant abuse is not a harmless practice of kids and can actually be fatal.
What Are Inhalants?
Many household items can produce a high when they are inhaled.
- Room deodorizers
- Cooking spray
- Correction fluid
- Rubber cement
- Paint thinner
- Cigarette lighter
- Furniture polish
While “huffing is used as a generic term for breathing in fumes, there are actually a number of ways to abuse inhalants.
- Breathing in the fumes from a rag soaked in an inhalant
- Sniffing the fumes directly from an aerosol container
- Spraying or pouring the inhalant into a plastic or paper bag and inhaling the fumes
- Spraying an aerosol directly into the nose or mouth
- Inhaling nitrous oxide from a balloon
The Risks Of Abusing Inhalants
Individuals who abuse inhalants experience a variety of side effects, including dizziness, speech difficulties, loss of coordination, hallucinations and delusions. Other side effects include:
- Impaired judgment
Sadly, death is also possible as a result of huffing. An inhalant can cause the heart to work too hard, leading to an irregular heartbeat that could potentially trigger heart failure. Tragically, this can even happen for first-time inhalers. Those who inhale on a regular basis are also at risk of developing long-term health problems including permanent liver and kidney damage, as well as brain damage, hearing loss and permanent coordination problems. Other side effects include suffocation and seizures.
Is A Loved One Abusing Inhalants?
Many people are shocked to find out about a loved one’s inhalant abuse. This is because the habit can be very easy to conceal. Red flags to watch out for are:
- Chemical odors on breath or clothing
- Paint or stains on the face, hands or clothing
- Hidden rags or clothing
- Empty containers of products that can be inhaled
- Slurred speech
Is Your Loved One Huffing?
It’s important to know that huffing is addictive. This means that withdrawal symptoms can occur when someone stops inhaling the substance. Symptoms of huffing withdrawal can be unpredictable. This is why it’s essential to seek professional help to overcome the problem. Call Family First Intervention for help now.